One of the few side effects of chemotherapy I haven’t yet expounded on is mouth sores. The condition is known as Stomatitis – an inflammation in the mouth, or Oral Mucositis – irritation of the mucous lining of the mouth.
The problem is that these linings aren’t replaced as frequently as needed because chemo kills off the body’s fast-growing cells. This is also why hair falls out, why nausea and diarrhea can occur, and why some patients develop a tolerance for talk radio.
Chemo can also affect the taste buds, of which we have about 10,000 on our tongues alone. It can temporarily rewire our perception of the five taste sensations: sweet, bitter, salty, sour and umami—sometimes called “savory,” whatever that means.
As with other side effects, the condition varies from person to person. Sores can show up a few days after treatment and can take a few weeks to heal. They are temporary, except when you’ve had as much chemo as I have; then they just become part of life. Thankfully mine aren’t severe.
These are the major means of minimizing mouth maladies:
- avoid spicy, sour, coarse or crunchy foods;
- brush frequently with a soft brush;
- rinse regularly with a baking soda-salt solution to discourage the growth of bacteria;
- use topical analgesics like lidocaine or xylocaine and coating agents such as kaopectate or sucralfate.
When I got sores with my first chemo, I tried a prescription called Magic Mouthwash. What was “magic” was the price—$60 for 12 ounces! Since then I’ve reverted to what my grandma used for good oral hygiene—baking soda. And she lived to be 104!